How to deal with the side effects of Acne prescription medication

acne medication

Dealing with the side effects of prescription acne medication is tough. My experiences are with Isotane/Roccautane, a prescription only medicine used for the treatment of more severe acne. It works miracles (my skin is living proof), however it doesn’t come without it’s negative points. I often see people asking about how to deal with the side effects of Isotane, so I thought I’d put together some tips to help you look after your skin and yourself based on my own experiences. If I’m honest I actually think I still deal with a few of the side effects now from taking a long course of this medicine seven years on.

Firstly, I feel like this has to be done. I’m not a doctor, I don’t have any kind of medical degree and I took Isotane seven years a go (so things might have changed a little, but speaking to people on it now they haven’t). This is all based on my personal experiences. Cool! Okay? Lets go!

♥ Get all the information you need

Ask your doctor or your dermatologist every single tiny question you have. You need to be fully informed to be able to make the absolute best choice for yourself. Do some of your own research, but don’t get caught up in too much of the crazy stuff online (everything needs to be taken with a pinch of salt, remember!). Ask friends about it who have tried it out and take time to consider if taking a serious medication is the right thing for you.

♥ Take the right dosage as directed by the professional

Make sure you follow the plan that your doctor as set for you. Forgetting to take the medication all the time means it doesn’t get a chance to do what it needs to do. And don’t think that taking more than what the doctor has told you to take is a good idea either.

♥ Be aware of the possible side effects

Knowing what the possible side effects are means that you are going to be able to identify anything happening with your body faster. For me my biggest issue was the way Isotane drys you out. One of the ways I understand it works is by shrinking and drying out oil glands, therefore you have less excess oil on your skin to cause acne. This can also cause drying in other parts of your body.

I experienced dry skin for the very first time, dry eyes and insanely dry lips. In my opinion as a result I still experience very dry lips and at times dry eyes. I never had this issue before I started the medicine. I also get random patches of dry skin on my body and get dermatitis at times. These problems could be completely unrelated or directly related, I’ll never know.

eos lip balm

Ask you doctor to recommend a body moisturiser that won’t clog your pores, keep your lip balm at hand at all times and buy some eye drops for dry, irritated eyes. If you really have a tough time with dry eyes and find they get really sore – see an eye doctor.

I was told that depression is a serious side effect that sometimes occurs in people using these types of acne medication. I didn’t experience this myself, but it was a concern for me and my family. This is another reason why it is important to have conversations with your doctor to check that the medicine is right for you. I think that making sure your family or whoever you spend a lot of time with is aware of this is important, so they can keep an eye out.

Another very important factor is that some acne drugs can cause birth defects. Again, discuss your options with your doctor.

♥ Stay out of the sun

Often taking an oral medication for acne is teamed up with some harsh topical treatments to get those acne baddies from both sides. Your skin often gets a little sensitive and needs to be protected from the sun. Wear sun block everyday and make sure it’s a product suited for acne prone skin. Don’t forget to reapply.

glass of water

♥ Drink all the water

I was warned that the whole shrinking and drying oil glands can also dry out other things inside your body, so you need to stay hydrated. Of course having a healthy intake of daily water is a good idea anyways as it will help flush out bacteria and all that stuff. Stick with fresh water and add in a bit of lemon or lime juice if you can’t handle the taste. Drinking soft drinks or cups and cups of tea will just dehydrate you even more, so watch your intake.

Also, your liver probably won’t be in tip top shape while on such harsh medication so think about your drinking. If you are already a light weight like me, be extra careful.

And lastly, look after yourself! You have obviously made the choice to try out some medicine because you really want your skin to improve, so give your body the best chance at fighting it. The better you look after yourself the easier it will be to deal with any side effects too.

Skin medication can be a difficult topic, it’s tough because it is different for everyone. I’d love to hear your experiences with any acne medication. And as always, I’m happy to answer any questions you may have!

Images from http://search.creativecommons.org/